Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Phoenix, AZ

August 10, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 10, 2006, 7:51 PM MST for Maricopa County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2006, 7:51 PM MST (02:51 UTC)
Expired
Aug 10, 2006, 8:45 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 3:07 PM MST, 4 hours 44 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST THU AUG 10 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UNSTABLE AIR MASS THROUGH SATURDAY...WILL CONTINUE TO RESULT IN
A CHANCE FOR MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND THUNDER
STORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL OCCUR OVER SOUTHWEST
AND SOUTH CENTRAL ARIZONA. BY SUNDAY...A LARGE PACIFIC LOW PRESSURE
SYSTEM WILL DEVELOP ALONG THE WEST COAST. INCREASING SOUTHWEST FLOW
WILL BRING DRY AIR INTO THE REGION SUNDAY AND NEXT WEEK...LIMITING
THE CHANCE FOR SHOWERS TO THE HIGHER TERRAIN OF SOUTH CENTRAL
ARIZONA NEXT WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
THE ATMOSPHERE IS AGAIN PRIMED THIS EVENING FOR WIDESPREAD
CONVECTION OVER PARTS OF AZ...DUE TO AN ENORMOUS AMOUNT OF MOISTURE
STREWN OVER SOUTHERN AZ AND SOUTHEAST CA... AND UPPER LEVEL
DEFORMATION.

MOISTURE...
MORNING PLOT CHARTS AND SOUNDINGS SHOWED THE MOISTURE OVER THE
SOUTHERN HALF OF AZ...INCLUDING PARTS OF SOUTHEAST CA IS BORDERLINE
EXTREME. FOR EXAMPLE PRECIP WATER ON THE YUMA SOUNDING WAS 1.93
INCHES...PHOENIX 1.93 INCHES...AND TUCSON 1.76 INCHES. THESE VALUES
ARE BETWEEN 140 TO 180 PERCENT OF NORMAL. AND...SINCE BOTH 850 AND
700 MB MOISTURE VALUES WERE BORDERLINE EXTREME...AND COINCIDENT...
THE MAIN HAZARD TODAY IS HEAVY RAIN. WE WILL KEEP THIS IN MIND...
AND CONTINUE TO MONITOR THE AREAL CHARACTER OF THE STORMS AND THEIR
TRENDS...THEN ISSUE FLASH FLOOD WATCHES AS NEEDED.

DYNAMICS...
UPPER LEVEL DEFORMATION WAS WAS STILL OBVIOUS OVER CENTRAL AND
SOUTHEAST AZ IN SATELLITE IMAGERY. WEAKNESS ALOFT...COMBINED WITH
VERY HIGH ATMOSPHERIC MOISTURE INCREASES THE RISK OF CONVECTION THIS
EVENING. NEW MODEL GUIDANCE SHOWED 300/250 MB HIGH PRESSURE CENTERS
LOCATED IN SOUTHWEST TEXAS THIS MORNING...WILL MOVE WEST TOWARD
SOUTHWEST NEW MEXICO BY EVENING...PUTTING MUCH OF SOUTHEAST AND
PARTS OF SOUTH CENTRAL AZ UNDER WEAK UPPER DIFFLUENCE. THIS INFERS
CONVECTION IN SOUTHEAST AND PARTS OF SOUTH CENTRAL AZ COULD LAST
WELL INTO THE NIGHT.

FRIDAY AND SATURDAY AFTERNOONS WILL BE A MUCH TOUGHER CALL. A LARGE
PACIFIC TROF WILL MOVE INTO THE WESTERN STATES NORTH OF AZ...AND
WILL DEVELOP A FAIRLY STRONG (FOR THIS TIME OF YEAR) JET MAX ACROSS
THE INTER-MOUNTAIN REGION (FRIDAY) AND ROCKIES (SATURDAY). ENTRANCE
REGION JET DYNAMICS (ALBEIT WEAK) IS POSSIBLE ACROSS CENTRAL AND
NORTHERN AZ FRIDAY AND SATURDAY.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
MODELS CONTINUE THE TREND OF DEVELOPING A LARGE PACIFIC TROF ALONG
THE WEST COAST. INCREASING SOUTHWESTERLY FLOW IS FORECAST DRY OUT
SOUTHEAST CA AND SOUTHWEST AZ THIS PERIOD. MOISTURE IS FORECAST TO
THIN OVER SOUTH CENTRAL AZ THIS PERIOD...BUT WITH INCREASING
AFTERNOON TEMPERATURES COULD LEAD TO A LOW GRADE MONSOON... I.E.
SLIGHT CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER
PARTS OF SOUTH CENTRAL AZ.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Aug 10, 6:02 AM MST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST THU AUG 10 2006

AZZ021>023-026>028-111315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY INCREASING TO A CHANCE OF THUNDERSTORMS THIS EVENING. STRONGER
STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45
MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW
ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THROUGH TUESDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-111315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN AND LOCALLY GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING FRIDAY...AND JUST A SLIGHT CHANCE
OF STORMS SATURDAY THROUGH WEDNESDAY. THE STRONGER STORMS COULD
PRODUCE VERY HEAVY RAIN AND LOCALLY GUSTY WINDS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-111315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM PDT THU AUG 10 2006 /602 AM MST THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS
COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA FRIDAY AND FRIDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 7:43 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 PM MST THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 NE APACHE JUNCTION    33.46N 111.49W
08/10/2006  E0.75 INCH       PINAL              AZ   PARK/FOREST SRVC

            LOST DUTCHMAN STATE PARK

&&

MB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:32 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 10, 5:53 PM MSTSevere Thunderstorm WarningPSRMaricopa97 min
Aug 10, 8:06 PM MSTSevere Thunderstorm WarningPSRPinal54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.